Alert archive / Idaho / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Sep 3, 2024, 1:43 PM MDT for Lemhi County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2024, 1:43 PM MDT (19:43 UTC)
- Expired
- Sep 3, 2024, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lemhi County, ID
The radar
The Missoula radar (KMSX), 193 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2818 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WGUS55 KMSO 031943
FFWMSO
IDC059-032245-
/O.NEW.KMSO.FF.W.0001.240903T1943Z-240903T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
143 PM MDT Tue Sep 3 2024
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
The Moose Fire Burn Scar in...
North Central Lemhi County in east central Idaho...
This includes the following Specific Areas...
Hwy 93 4th of July Creek to Tower Creek and Moose Fire Burn Area.
* Until 445 PM MDT.
* At 143 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Moose Fire Burn Scar. Flash flooding is
ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Wallace Creek of the Moose Fire Burn Scar, and
the 4th of July Creek to Tower Creek on Highway 93. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Moose Fire Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Moose Fire Burn
Scar and 4th of July Creek to Tower Creek on Highway
93
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4541 11385 4531 11383 4519 11406 4520 11417
4523 11418 4528 11415 4533 11412 4542 11398
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:50 AM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 3, 11:50 AM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Missoula MT 1150 AM MDT Tue Sep 3 2024 .DISCUSSION...The center of the low pressure system over our region continues to circulate over central Idaho and west central Montana this afternoon. Satellite imagery shows a very large swath of regional wildfire smoke, comprised of smoke from Oregon, Idaho, and Montana fires, being wrapped up into the center of the low. This may have a similar affect on thunderstorm development that was seen on Monday: inhibiting the instability in the atmosphere, thus causing a weakening of thunderstorms. While all the ingredients are present to produce convection well into this evening, smoke may have dampen the potential. Out ahead of this approaching wall of smoke, we are seeing a band of thunderstorms initiating over central Idaho moving into west central and southwest Montana. As they do so, small hail, brief heavy rain, and lightning are being observed. Gusty winds will also be a concern with any storms that occur today. If the smoke holds off or thins out as it moves into the region, thunderstorms are expected to persist through the evening, moving into southwest Montana late this evening before exiting east of the Divide. Wednesday will see the return of another ridge of high pressure and the return of hot daytime temperatures in the 80s and 90s. Temperatures will steadily warm going into the weekend, with mostly dry conditions expected until early next week (ie: Tuesday, Sept 10). && .AVIATION...A wall of wildfire smoke is currently visible on satellite as it moves through central Idaho and into west central Montana. Ahead of it, a line of thunderstorms is initiating over portions of west central and southwest Montana and central Idaho. The potential for storms to exist will occur mainly between 03/18Z and 04/00Z for KSMN and KHRF, and between 03/20Z and 04/01Z for KMSO and KBTM. Given how prominent and thick the wildfire smoke is that is being wrapped into the center of the low pressure system that is expected to produce thunderstorms, it may inhibit thunderstorm development from reaching their full potential. Expect skies to clear after 04/0400Z, with smoke settling into valleys and limiting visibility down to 3SM by Wednesday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
In the hours before
Special weather statement, Sep 3, 11:18 AM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
1118 AM MDT Tue Sep 3 2024
MTZ007-031745-
Butte/Blackfoot Region MT-
1118 AM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of northeastern Deer
Lodge, east central Granite and southern Powell Counties through 1145
AM MDT...
At 1118 AM MDT, Doppler radar was tracking a strong thunderstorm over
West Valley, or near Anaconda, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anaconda, West Valley, Warm Springs, Lost Creek, and Georgetown.
This includes Interstate 90 between mile markers 200 and 203.
LAT...LON 4604 11308 4621 11330 4635 11299 4616 11274
TIME...MOT...LOC 1718Z 241DEG 21KT 4618 11306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 3, 11:44 AM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Missoula MT
1144 AM MDT Tue Sep 3 2024
MTZ005-006-031815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1144 AM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of northwestern Ravalli
County through 1215 PM MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Woodside, or near Hamilton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, and Corvallis.
This includes Highway 93 S between mile markers 44 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4619 11411 4626 11435 4655 11424 4645 11388
TIME...MOT...LOC 1744Z 203DEG 15KT 4630 11420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 3, 11:55 AM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
1155 AM MDT Tue Sep 3 2024
MTZ007-031830-
Butte/Blackfoot Region MT-
1155 AM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of northeastern Deer
Lodge and south central Powell Counties through 1230 PM MDT...
At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Deer Lodge, Galen, and Racetrack.
This includes Interstate 90 between mile markers 178 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4633 11253 4630 11257 4628 11256 4626 11256
4620 11278 4634 11294 4652 11270 4634 11250
4633 11250
TIME...MOT...LOC 1755Z 231DEG 16KT 4632 11278
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 3, 12:15 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Missoula MT
1215 PM MDT Tue Sep 3 2024
MTZ005-006-031900-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1215 PM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of north central
Ravalli County through 100 PM MDT...
At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 14 miles north of Hamilton, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stevensville, Victor, Florence, and Bell Crossing.
This includes Highway 93 S between mile markers 55 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4636 11401 4638 11427 4665 11428 4665 11388
TIME...MOT...LOC 1815Z 187DEG 10KT 4645 11414
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 3, 12:32 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
1232 PM MDT Tue Sep 3 2024
MTZ006-007-031915-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
1232 PM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of central Granite
County through 115 PM MDT...
At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Philipsburg, or 29 miles west of Anaconda, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Philipsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4617 11353 4631 11370 4649 11348 4631 11324
TIME...MOT...LOC 1831Z 230DEG 11KT 4629 11354
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 3, 1:28 PM MDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
128 PM MDT Tue Sep 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM Rain 1 SSW Philipsburg 46.31N 113.30W
09/03/2024 M0.50 Inch Granite MT Trained Spotter
Pea sized hail and driving rain.
&&
BECThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:57 PM MDT | Special Weather Statement | MSO | Lemhi | 18 min |
| Sep 2, 9:05 PM MDT | Special Weather Statement | MSO | Idaho | 40 min |
| Sep 3, 5:09 PM MDT | Areal Flood Advisory | MSO | Idaho | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.